Alert archive / Missouri / River Flood Warnings in 2016

River Flood Warning 199, NWS Kansas City, MO

September 16, 2016Atchison County, Kansas; Buchanan County, Platte County, Missouri

NWS Kansas City, MO issued this river flood warning at Sep 16, 2016, 9:34 AM CDT for Atchison County, Kansas; Buchanan County, Platte County, Missouri. It took effect at Sep 19, 2016, 4:20 AM CDT. It was in force for 55 hr.

The area

The outline as issued.

The facts

Issued
Sep 16, 2016, 9:34 AM CDT (14:34 UTC)
In effect from
Sep 19, 2016, 4:20 AM CDT
Expired
Sep 21, 2016, 11:30 AM CDT
In force
55 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
Minor

Counties Atchison County, KS, Buchanan County, MO, Platte County, MO

The radar

The Pleasant Hill radar (KEAX), 108 km from the middle of the area, began a volume at 14:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Missouri River at Atchison (ATCK1). The gauge peaked at 19.20 ft at Sep 18, 2016, 2:00 PM CDT.

actionminormoderate15202509/1609/1709/1809/1909/2009/2109/22
Action stage
19 ft
Minor stage
22 ft
Moderate stage
27 ft
Major stage
30 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06818300, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

472 
WGUS43 KEAX 161434
FLWEAX
BULLETIN - IMMEDIATE BROADCAST REQUESTED          
FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 
934 AM CDT FRI SEP 16 2016
  

...The National Weather Service in Pleasant Hill Mo has issued a 
flood warning for the following rivers in Kansas...Missouri...

  Missouri River at St Joseph affecting Doniphan...Andrew and 
  Buchanan Counties.
  Missouri River at Atchison affecting Atchison...Buchanan and Platte
  Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.This product along with additional weather 
and stream information is available at www.weather.gov/kc/.

&&

KSC043-MOC003-021-171434-
/O.NEW.KEAX.FL.W.0198.160918T1741Z-160921T2300Z/
/SJSM7.1.ER.160918T1741Z.160919T1800Z.160920T2300Z.NO/
934 AM CDT FRI SEP 16 2016

The National Weather Service in Pleasant Hill Mo has issued a 

* Flood Warning for 
  The Missouri River at St Joseph.
* from Sunday afternoon to Wednesday evening.
* At 8:30 AM Friday the stage was 11.0 feet.
* Flood stage is 17.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by early Sunday afternoon and 
  continue to rise to near 20.8 feet by early Monday afternoon. The 
  river will fall below flood stage by Tuesday evening.
* At 19.0 feet...Backwater from the Missouri River floods property 
  along the Nodaway river at Nodaway, Missouri.
* At 17.0 feet...Lowland flooding upstream and downstream from St. 
  Joseph occurs.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Missouri River
  St Joseph       17   11.0   Fri 08 AM   20.8 early Monday afternoon
     
&&
  
LAT...LON 3991 9501 3990 9489 3975 9483 3964 9488 3970 9505

  

$$

KSC005-MOC021-165-171434-
/O.NEW.KEAX.FL.W.0199.160919T0920Z-160921T1630Z/
/ATCK1.1.ER.160919T0920Z.160920T0000Z.160920T1630Z.NO/
934 AM CDT FRI SEP 16 2016

The National Weather Service in Pleasant Hill Mo has issued a 

* Flood Warning for 
  The Missouri River at Atchison.
* from late Sunday night to Wednesday morning.
* At 8:00 AM Friday the stage was 13.9 feet.
* Flood stage is 22.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by Monday morning and continue to
  rise to near 23.2 feet by Monday evening. The river will fall below
  flood stage by late Tuesday morning.
* At 22.0 feet...Low-lying areas on the Missouri side of the river 
  begin to flood.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Missouri River
  Atchison        22   13.9   Fri 08 AM   23.2 Monday evening
     
&&
  
LAT...LON 3970 9505 3964 9488 3942 9493 3942 9508 3958 9516

  

$$
1 follow-up statement
913 
WGUS83 KEAX 170221
FLSEAX
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 
921 PM CDT FRI SEP 16 2016
   

...The Flood Warning is cancelled for the following rivers in 
Kansas...Missouri...

  Missouri River at Atchison affecting Atchison...Buchanan and Platte
  Counties.

  Missouri River at Napoleon affecting Jackson...Lafayette and Ray 
  Counties.

  Missouri River at Waverly affecting Carroll...Lafayette and Saline 
  Counties.

...The Flood Warning continues for the following rivers in Kansas...
Missouri...

  Missouri River at St Joseph affecting Doniphan...Andrew and Buchanan
  Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.This product along with additional weather 
and stream information is available at www.weather.gov/kc/.

&&

KSC043-MOC003-021-180221-
/O.EXT.KEAX.FL.W.0198.160918T1630Z-160920T1630Z/
/SJSM7.1.ER.160918T1630Z.160919T0600Z.160919T1630Z.NO/
921 PM CDT FRI SEP 16 2016

The Flood Warning continues for
  The Missouri River at St Joseph.
* from Sunday morning to Tuesday morning.
* At  1:30 PM Friday the stage was 10.8 feet.
* Flood stage is 17.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by late Sunday morning and 
  continue to rise to near 18.5 feet by early Monday morning. The 
  river will fall below flood stage by late Monday morning.
* At 17.0 feet...Lowland flooding upstream and downstream from St. 
  Joseph occurs.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Missouri River
  St Joseph       17   10.8   Fri 01 PM   18.5 early Monday morning
     
&&
  
LAT...LON 3991 9501 3990 9489 3975 9483 3964 9488 3970 9505

  

$$

KSC005-MOC021-165-170251-
/O.CAN.KEAX.FL.W.0199.000000T0000Z-160921T1630Z/
/ATCK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
921 PM CDT FRI SEP 16 2016

The Flood Warning is cancelled for
  The Missouri River at Atchison.
* At  8:00 PM Friday the stage was 12.9 feet.
* Flood stage is 22.0 feet.
* Forecast...The river will crest below flood stage with a value of 
  21.1 feet Monday morning.


&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Missouri River
  Atchison        22   12.9   Fri 08 PM   21.1 Monday morning
     
&&
  
LAT...LON 3970 9505 3964 9488 3942 9493 3942 9508 3958 9516

  

$$

MOC095-107-177-170251-
/O.CAN.KEAX.FL.W.0192.000000T0000Z-160917T0221Z/
/NAPM7.1.ER.160914T2304Z.160915T1300Z.160916T1052Z.UU/
921 PM CDT FRI SEP 16 2016

The Flood Warning is cancelled for
  The Missouri River at Napoleon.
* At  9:00 PM Friday the stage was 15.2 feet.
* Flood stage is 17.0 feet.
* Fell below flood stage at  5:52 AM Friday.
* Forecast...The river will continue to fall to 14.1 feet by Sunday 
  morning.


&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Missouri River
  Napoleon        17   15.2   Fri 09 PM   16.5 early Monday afternoon
     
&&
  
LAT...LON 3916 9415 3922 9417 3925 9386 3918 9384 3911 9405

  

$$

MOC033-107-195-170251-
/O.CAN.KEAX.FL.W.0193.000000T0000Z-160923T0300Z/
/WVYM7.1.ER.160915T0526Z.160916T0230Z.160916T1855Z.NO/
921 PM CDT FRI SEP 16 2016

The Flood Warning is cancelled for
  The Missouri River at Waverly.
* At  8:30 PM Friday the stage was 19.2 feet.
* Flood stage is 20.0 feet.
* Fell below flood stage at  1:55 PM Friday.
* Forecast...The river will continue to fall to 17.6 feet by Sunday 
  morning.


&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Missouri River
  Waverly         20   19.2   Fri 08 PM   19.8 early Tuesday morning
     
&&
  
LAT...LON 3925 9386 3933 9331 3928 9327 3922 9330 3918 9384

  

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this river flood warning went out at Sep 16, 6:10 AM CDT, 3 hours 24 minutes earlier.

Area forecast discussion, Sep 16, 6:10 AM CDT, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
610 AM CDT FRI SEP 16 2016

.Discussion...
Issued at 326 AM CDT FRI SEP 16 2016

A cluster of thunderstorms over southern IA/northern MO seems to be
weakening, based on warming cloud tops, but is still producing some
strong initial updrafts along its leading edge/gust front. Another
complex of weakening storms was over KS. All of this activity is
moving into a fairly marginal environment with CAPE values around
1000 J/kg and shear in the 20 to 30 kt range. Short-range models all
continue this weakening trend through the day so have placed the
highest precipitation chances through the first 6 hours of the
forecast and progress those to the east with time. That leaves the
afternoon and evening hours with lower chances and by the overnight
hours it appears a drying trend can be expected high pressure moves
into the area from the northwest. However, this front never really
sweeps moisture away from the area. Rather, as the high quickly moves
through and to the east of the region, unseasonably warm and humid
conditions quickly return. So by the early part of next week, we're
back into the middle to upper 80s, between 5 and 10 degrees above
normal for this time of year. Dewpoints also climb back into the low
to mid 70s leading to a continuation of uncomfortable humidity across
the region.

As far as precipitation chances go for next week, upper level
ridging should build over the southern Plains with our forecast area
potentially on the periphery of the strongest suppression. So the
best chances for showers and storms should be across northern MO
from the middle to later half of next week. This looks to be when
the ridge shifts to the southeast and/or weakens.

&&

.Aviation...(For the 12Z TAFS through 12Z Saturday Morning)
Issued at 604 AM CDT FRI SEP 16 2016

Showers with a few thunderstorms will persist this morning as the
cluster of storms from overnight continues to diminish. This may
persist through mid day before everything diminishes. However, new
short-term guidance suggest an increase in precipitation coverage
this afternoon. For now, will keep mention going through noon as the
atmosphere should become increasingly stable, limiting thunderstorm
potential. Within the heaviest downpours, brief periods of IFR
visibility can be expected. But overall, expect a trend to VFR by
this afternoon.

&&

.EAX Watches/Warnings/Advisories...
KS...None.
MO...None.
&&

Discussion...CDB
Aviation...CDB
Hazardous weather outlook, Sep 16, 5:30 AM CDT, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
530 AM CDT FRI SEP 16 2016

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-171030-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
530 AM CDT FRI SEP 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 THUNDERSTORMS TODAY THROUGH OVERNIGHT TONIGHT MAY BECOME STRONG,
CONTAINING GUSTY WINDS AND MODERATE TO LOCALLY HEAVY RAINFALL. NO
WIDESPREAD SEVERE WEATHER IS EXPECTED.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

 THUNDERSTORM CHANCES WILL DIMINISH FROM NORTHWEST TO SOUTHEAST ON
SATURDAY. PORTIONS OF CENTRAL MISSOURI COULD SEE SHOWERS AND
THUNDERSTORMS MONDAY NIGHT BUT OTHERWISE LOOKS RELATIVELY DRY FOR
EARLY NEXT WEEK.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

In the hours before

Special weather statement, Sep 16, 4:42 AM CDT, 4 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
442 AM CDT FRI SEP 16 2016

KSZ057-104-105-161015-
WYANDOTTE KS-MIAMI KS-JOHNSON KS-
442 AM CDT FRI SEP 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WYANDOTTE...JOHNSON AND
MIAMI COUNTIES UNTIL 515 AM CDT...

AT 441 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM MERRIAM TO NEAR OTTAWA. MOVEMENT WAS
SOUTHEAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
KANSAS CITY...OVERLAND PARK...OLATHE...SHAWNEE...LENEXA...LEAWOOD...
PRAIRIE VILLAGE...GARDNER...MERRIAM...MISSION...BONNER SPRINGS...
DE SOTO...PAOLA...SPRING HILL...OSAWATOMIE...EDWARDSVILLE...
LOUISBURG...FAIRWAY...MISSION HILLS AND EDGERTON.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 419 AND 421.
 INTERSTATE 35 IN KANSAS BETWEEN MILE MARKERS 200 AND 234.
 INTERSTATE 635 BETWEEN MILE MARKERS 0 AND 3.
 INTERSTATE 435 BETWEEN MILE MARKERS 0 AND 8...AND BETWEEN MILE
MARKERS 75 AND 83.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN PLEASANT HILL.

&&

LAT...LON 3839 9506 3898 9506 3897 9504 3900 9502
      3898 9497 3899 9491 3906 9487 3904 9475
      3912 9465 3904 9460 3862 9461 3838 9492
TIME...MOT...LOC 0941Z 343DEG 27KT 3902 9470 3856 9529

LG

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 4:42 AM CDTSpecial Weather StatementEAXJohnson, Miami33 min
Sep 16, 9:34 AM CDTRiver Flood WarningEAXDoniphan5 days
Sep 16, 2:42 AM CDTSpecial Weather StatementEAXGentry, Worth33 min

Nearby

River Flood Warnings in Missouri, 2016River Flood Warnings in Kansas, 2016Every river flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.